Alert archive / Arizona / Dust Storm Warnings in 2021

Dust Storm Warning 3, NWS Las Vegas, NV

August 10, 2021Mohave County, Arizona

NWS Las Vegas, NV issued this dust storm warning at Aug 10, 2021, 2:06 PM MST for Mohave County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 2:06 PM MST (21:06 UTC)
Expired
Aug 10, 2021, 3:00 PM MST
In force
54 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 90 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
3246 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WWUS55 KVEF 102106
DSWVEF

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Las Vegas NV
206 PM MST Tue Aug 10 2021

AZC015-102200-
/O.NEW.KVEF.DS.W.0003.210810T2106Z-210810T2200Z/
Mohave AZ-
206 PM MST Tue Aug 10 2021

The National Weather Service in Las Vegas has issued a

* Dust Storm Warning for...
  West central Mohave County in northwestern Arizona...

* Until 300 PM MST.

* At 205 PM MST, a wall of dust was along a line extending from near
  Dolan Springs to 8 miles northeast of New Kingman-Butler to 6 miles
  northwest of Diamond M Ranch, moving south at 35 mph.

  HAZARD...Less than a quarter mile visibility with strong wind in 
           excess of 50 mph.

  SOURCE...Detected by National Weather Service meteorologists.

  IMPACT...Dangerous life-threatening travel.

* 

This includes Interstate 40 in Arizona between mile markers 38 and
86.
 
Locations impacted include...
Kingman, Windy Point Campground, Wild Cow Campground, Blake Ranch
Road, Golden Valley, Dw Ranch Road, Packsaddle Campground, Chloride,
New Kingman-Butler, Valentine, Dolan Springs, Hualapai Mountain Park
and Hualapai Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

&&

LAT...LON 3524 11448 3503 11410 3484 11357 3534 11339
      3549 11381 3555 11404 3568 11431
TIME...MOT...LOC 2105Z 016DEG 29KT 3562 11431 3534 11393 3535 11345 

$$

DSB
2 follow-up statements
662 
WWUS55 KVEF 102134
DSWVEF

Dust Storm Warning
National Weather Service Las Vegas NV
234 PM MST Tue Aug 10 2021

AZC015-102200-
/O.CON.KVEF.DS.W.0003.000000T0000Z-210810T2200Z/
Mohave AZ-
234 PM MST Tue Aug 10 2021

...A DUST STORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR WEST
CENTRAL MOHAVE COUNTY...

At 233 PM MST, a wall of dust was along a line extending from 9 miles
southwest of Dolan Springs to near Kingman to 8 miles southwest of
Diamond M Ranch, moving south at 35 mph.

  HAZARD...Less than one quarter mile visibility with strong wind in 
           excess of 50 mph.

  SOURCE...Detected by National Weather Service meteorologists.

  IMPACT...Dangerous life-threatening travel.

This includes Interstate 40 in Arizona between mile markers 38 and
86.
 
Locations impacted include...
Kingman, Windy Point Campground, Wild Cow Campground, Blake Ranch
Road, Golden Valley, Dw Ranch Road, Packsaddle Campground, Chloride,
New Kingman-Butler, Valentine, Dolan Springs, Hualapai Mountain Park
and Hualapai Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, then pull off the road, turn off your lights and keep
your foot off the brake.

&&

LAT...LON 3524 11448 3503 11410 3484 11357 3534 11339
      3549 11381 3555 11404 3568 11431
TIME...MOT...LOC 2133Z 016DEG 29KT 3549 11436 3521 11398 3522 11350 

$$

DSB
973 
WWUS55 KVEF 102201
DSWVEF

Dust Storm Warning
National Weather Service Las Vegas NV
301 PM MST Tue Aug 10 2021

AZC015-102211-
/O.EXP.KVEF.DS.W.0003.000000T0000Z-210810T2200Z/
Mohave AZ-
301 PM MST Tue Aug 10 2021

...THE DUST STORM WARNING FOR WEST CENTRAL MOHAVE COUNTY HAS
EXPIRED...

The dust storm which prompted the warning has weakened. Therefore,
the dust storm warning has been allowed to expire. Areas of blowing
dust will continue to make travel difficult.

LAT...LON 3524 11448 3503 11410 3484 11357 3534 11339
      3549 11381 3555 11404 3568 11431
TIME...MOT...LOC 2201Z 016DEG 29KT 3538 11440 3510 11402 3511 11354 

$$

DSB

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this dust storm warning went out at Aug 10, 1:48 PM MST, 18 minutes earlier.

Area forecast discussion, Aug 10, 1:48 PM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
148 PM PDT Tue Aug 10 2021

.SYNOPSIS...Thunderstorm chances southeast of Interstate 15 will end
late this evening, with another round spreading to much of the
region Wednesday. After a lull Thursday through Saturday,
thunderstorm chances are expected to ramp up Sunday into early next
week. The main impacts for the upcoming active period will be flash
flooding, especially in the higher terrain, and gusty outflow winds.
&&

.SHORT TERM...through Wednesday night. Early afternoon satellite and
radar loop showed scattered thunderstorms over Mohave county and
isolated storms over southern Clark and far eastern San Bernardino
counties. Farther north and west, shallower cumulus had developed
over Lincoln and Nye counties, the Spring Mountains and Sheep Range
in Clark county, and the Morongo Basin in San Bernardino county. A
cluster of storms north of Kingman looked like it was developing an
organized cold pool, which was beginning to accelerate southwest.
This scenario was advertised in many of the convective allowing high
resolution models earlier, with the usual disagreements on location
and timing. Based on how things are evolving, there are two most
likely scenarios: the storms track south-southwest all the way to
Lake Havasu City this evening, or they weaken and break apart when
they hit an area which was stabilized by an earlier storm over the
Hualapai Mountains. The forecast represents a middle ground between
these two scenarios, with low-end chance PoPs tracking all the way
to our southern CWA border this evening. After a lull overnight into
the morning, storms will fire again Wednesday afternoon, with the
most likely areas being Mohave county and the higher terrain of San
Bernardino, Clark, and Inyo counties. As was the case yesterday, it
looks like there could be isolated flash flooding in any of these
areas, but no one area is strongly favored for widespread flooding.
Thus, have again forgone any Flash Flood Watches, but this shouldn't
be interpreted as meaning that the risk is zero.

.LONG TERM...Thursday through Tuesday.

Monsoonal moisture lingers over the region for the later half of the
workweek though we will be in between any larger scale forcing
mechanisms moving through. This will tend to limit the best shower
and thunderstorm chances to mainly the higher terrain portions of
the forecast area, and particularly northwest Arizona. However, over
the weekend, another inverted trough moves into Arizona and
eventually lifts north, which may bring another round of more active
convection to the area Sunday into early next week. However, there
remains some variability in the strength of this wave, and possible
larger scale troughing that may influence the region next week. So
uncertainty in the details remains fairly high, but NBM generated
PoPs do advertise a marked increase in PoPs Sunday-Tuesday, which
seems reasonable.
&&

.AVIATION...For McCarran...Gusty southeasterly wind will continue
through the evening hours.  There is a possibility of a wind shift
due to outflow from storms in southern Clark County or Mohave County
this afternoon and evening but confidence is low. Overnight, wind
will decrease and become more southerly, exhibiting a more typical
diurnal trend through the morning hours. During this period, CIGS of
12-15kft are likely. There is an increased chance for thunderstorms
during the afternoon hours.

For the rest of southern Nevada, northwest Arizona and southeast
California...South to southeasterly gusty wind can be expected at
most terminals this evening with thunderstorms around the Colorado
River Valley potentially affecting winds around KEED and KIFP. CIGS
aoa 12kft can be expected except in areas of thunderstorms where
lower CIGS to 8kft can be expected. Expect a return to typical
diurnal trends overnight. Isolated to scattered thunderstorms can be
expected in most areas Wednesday as well.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Outler
AVIATION...Berc

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:30 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 10, 1:22 PM MSTFlash Flood Warning Considerable damage threatVEFMohave2 hr
Aug 10, 1:35 PM MSTSevere Thunderstorm WarningVEFMohave40 min
Aug 10, 2:05 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 10, 2:13 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 10, 2:50 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 10, 3:25 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 10, 3:51 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 10, 4:59 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.